MAUDE Adverse Event Report: HEARTWARE, INC. HEARTWARE VENTRICULAR ASSIST SYSTEM - PUMP/DRIVELINE; VENTRICULAR (ASSISST) BYPASS

HEARTWARE, INC. HEARTWARE VENTRICULAR ASSIST SYSTEM - PUMP/DRIVELINE; VENTRICULAR (ASSISST) BYPASS
Model Number 1103
Medical Device Problem Codes Pumping Stopped (1503); Material Integrity Problem (2978); Power Problem (3010); Pumping Problem (3016)
Health Effect - Clinical Code Suicidal Ideation (4429)
Date of Event 12/07/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Investigation of this event is pending and a supplemental report will be sent upon its completion.Additional products: d1: heartware ventricular assist system - controller 2.0 d4: model #: 1420 / catalog #: 1420 / expiration date: 31-oct-2024 / serial #: (b)(6).D9: no.H3: no.H4: mfg date: 24-oct-2023.H5: no.H6: the codes present in section h6 correspond to components/products that comprise the reported event.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
It was reported that the patient had had a driveline strain relief repair and the repair "fell off".The ventricular assist device (vad) exhibited continuous high watt and electrical fault alarms.The patient was admitted and servicing was performed, and it was found that the previous repair to recreate the strain relief was missing and there was a break in the driveline right next to the connector nut.The wires were intact.Log file review also revealed multiple low flow alarms and a vad stop associated with an unexpected loss of power to the controller.It was stated that the low flow alarms were related to the patient not taking enough fluids; the patient was encouraged to drink more fluids.It was also stated that the vad stop was likely done intentionally by the patient.The same day the patient had taken pills in an attempt to commit suicide.The patient was admitted to the hospital, evaluated by psychiatry and discharged.The vad was not interrogated at that time and the patient did not tell staff that the vad had been disconnected.The vad and controller remain in use.No further patient complications have been reported as a result of this event.
 
Additional Manufacturer Narrative
A supplemental report is being submitted for analysis and investigation completion.Product event summary: (b)(6) and the controller (b)(6) were not returned for evaluation.A review of the device history records was not performed as the reported event and analysis are not related to a manufacturing.Review of (b)(6) service history records indicated that the device was previously serviced, and the repair actions were verified.On-site inspection, as well as visual evidence provided by the site, a missing strain relief repair, and damage in the driveline outer sheath and inner lumen near the strain relief, leading to exposed insulated wires.Log file analysis revealed two (2) low flow alarms logged since on (b)(6) 2025.In addition, one (1) electrical fault alarm was logged on (b)(6) 2025 at 18:10:13 due to an overcurrent condition in the rear stator, resulting in the pump running on a single stator (front stator).This likely triggered one (1) subsequent high watt alarm logged at 18:10:17 due to the increased power consumption required to run on a single stator.Log files revealed a sharp increase in power consumption above the normal operating range on (b)(6) 2025 due to the increased power consumption required to run on a single stator.In addition, three (3) reactivation events were logged on 20/dec/2025 at 18:10:09, 18:10:13, and 18:10:17.One (1) additional electrical fault alarm was logged on (b)(6) 2025 at 00:26:02.The electrical fault alarms and reactivation events were due to an overcurrent condition in the rear stator resulting in the pump running on a single stator (front stator only).Log file analysis associated with (b)(6) additionally revealed one (1) controller power-up event, with an associated motor start event, logged on 16/dec/2025 at 11:22:36, indicating a loss of power to the controller.The data point logged prior to the loss of power event revealed that (b)(6) was connected to power port one (1) with 21% rs oc and (b)(6) connected to power port two (2) with 36% rsoc.The data point recorded after the loss of power event revealed that (b)(6) connected to power port one (1) and no power source was connected to power port two (2).The controller was without power for two (2) minutes and seven (7) seconds.No anomalies were recorded leading up to the loss of power.Log file analysis associated with (b)(6) revealed that a clock change event was logged, in which the controller's date and time was set to on (b)(6) 2010 at 21:55:27 during initial programming of the controller; no pump id setting events had been logged on the controller prior to the initial clock change event.If the pump id is not set when the controller is connected to the monitor, the monitor will automatically set the controller date/time to match the current date/time of the monitor.The pump id was then set on (b)(6) 2010 at 21:55:49 during initial programming of the controller.Additionally, one (1) controller power up event with an associated pump start event logged on 02/feb/2010 at 23:16:34.Analysis of the event log file revealed that the date, pump id, and alarm limits were being set prior to the controller power up event.Additionally, review of the data log file revealed that the controller was not in use prior to the controller power up event; the first data point was logged on (b)(6) 2010 at 23:17:11, indicating that the controller power up likely occurred during the initial programming of the controller and/or a controller exchange.A clock change event was logged, after the pump start event, on 22/dec/2025 at 10:06:28.The incorrect date/time can be attributed to initial programming of the controller.The findings associated with (b)(4) are additional findings, unrelated to the reported event.As a result, the reported loss of power, sheath damage, strain relief repair damage, electrical fault alarms, low flow, and high-power events were confirmed.The reported vad stop event could not be confirmed; however, it is likely that the loss of power correlates to the reported vad stop event.A strain relief repair, which included a rebuild of the strain relief, was performed to mitigate the reported driveline sheath conditions.Based on the available information, the device may have caused or contributed to the reported event.Based on the risk documentation, possible causes of the low flow event may be attributed to multiple factors including but not limited to thrombus at the inflow cannula/outflow graft, constriction at the outflow graft, poor vad filling, inappropriate pump rotational speed.Of note, information received from the site indicated that the patient attempted to commit suicide.Per the instructions for use, psychiatric episodes is a known potential complication associated with the implantation of a vad.There was no evidence that the patient had a history of similar adverse events.Possible clinical factors that may have contributed to this event include the patient¿s pre-existing history and related comorbidities, the progression of their underlying disease, issues related to the therapeutic use of anticoagulant and antiplatelet medications and the patient's complex post-operative course.There are possible patient, pharmacological and procedural factors that may have contributed to this event.Based on risk documentation and the available information, a possible root cause of the electrical fault alarm, reactivation events, and high power events, can be attributed to an overcurrent trip condition possibly due to shorts in the driveline due to damage to the driveline cable wires; when the wires were left exposed, the wires may have come in contact with each other, which would trigger electrical faults due to a short circuit.A possible root cause of the reported inner lumen damage may be attributed to handling of the device and/or wear over time without the strain relief present.Based on historical review of similar events, the most likely root cause of the driveline sheath damage may be attributed to multiple factors including design issues and/or exposure to uv light.The most likely root cause of the missing strain relief repair may be attributed, but not limited, to factors such as normal wear over time and/or improper handling.The most likely root cause of the loss of power to the controller can be attributed to a disconnection of both power sources, as described in the event details, and/or to an intermittent disconnection on one or both power sources.Capa: pr00551638 investigated controller losses of power.Even though this capa is now closed, (b)(6) falls in scope of this capa.Additional products: controller serial or lot#: con426944 h6: the codes present in section h6 correspond to components/products that comprise the reported event.Investigation of this event is completed and the file will be closed.If new information is received, the file will be re-opened and a supplemental will be submitted.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.

Brand Name
HEARTWARE VENTRICULAR ASSIST SYSTEM - PUMP/DRIVELINE
Common Device Name
VENTRICULAR (ASSISST) BYPASS
Manufacturer (Section D)
HEARTWARE, INC.
14400 nw 60th ave
miami lakes FL 33014
Manufacturer (Section G)
HEARTWARE, INC.
14400 nw 60th ave
miami lakes FL 33014
Manufacturer Contact
gerard torenvliet
8200 coral sea st ne
mounds view, MN 55112-4391
7635269277
MDR Report Key23944083
Report Number3007042319-2026-00004
Device Sequence Number21503687
Product Code DSQ
UDI-Device Identifier00888707002639
UDI-Public(01)00888707002639(17)191031
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
P100047
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 02/24/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date10/31/2019
Device Model Number1103
Device Catalogue Number1103
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/20/2025
Supplement Date Received by Manufacturer02/19/2026
Initial Report FDA Received Date01/02/2026
Supplement Report FDA Received Date02/24/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/31/2017
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization;
Patient Age30 YR
Patient SexFemale
Patient Weight96 KG